|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 4 | Page : 466-468
Lupus cofactor phenomenon in a child with systemic lupus erythematosus with lupus anticoagulant–Hypoprothrombinemia syndrome
K Anu Punnen1, T Sathish Kumar1, Tulasi Geevar2
1 Department of Pediatrics, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Transfusion Medicine and Immunohematology, Christian Medical College, Vellore, Tamil Nadu, India
|Date of Submission||17-Feb-2021|
|Date of Acceptance||03-Aug-2021|
|Date of Web Publication||22-Dec-2021|
Dr. K Anu Punnen
Department of Pediatrics, Christian Medical College, Vellore - 632 004, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Punnen K A, Kumar T S, Geevar T. Lupus cofactor phenomenon in a child with systemic lupus erythematosus with lupus anticoagulant–Hypoprothrombinemia syndrome. Indian J Rheumatol 2021;16:466-8
|How to cite this URL:|
Punnen K A, Kumar T S, Geevar T. Lupus cofactor phenomenon in a child with systemic lupus erythematosus with lupus anticoagulant–Hypoprothrombinemia syndrome. Indian J Rheumatol [serial online] 2021 [cited 2022 Jan 16];16:466-8. Available from: https://www.indianjrheumatol.com/text.asp?2021/16/4/466/328983
We observed an interesting phenomenon called “lupus cofactor phenomenon” while doing coagulation studies in a child with systemic lupus erythematosus (SLE) with LAHPS, which is reported very rarely in children.
LAHPS is a rare disorder where acquired prothrombin deficiency coexists with circulating antiphospholipid antibodies and it can co-exist with SLE. Till now, <100 cases in children have been reported in literature. In SLE, an isolated prolonged activated partial thromboplastin time (aPTT) which will not be corrected with the mixing studies (patient plasma with normal plasma) is usually observed due to the presence of lupus anticoagulant (LA). Rarely, on mixing studies, there can be prolongation of the aPTT. This phenomenon is called lupus cofactor effect. There are only very few case reports of lupus cofactor phenomenon noticed in children.
A 10-year-old girl presented with two episodes of hematuria for 2 months. The first episode lasted for 2–5 days and subsided with antibiotics. During the second episode, her investigations revealed prolonged prothrombin time (PT) and aPTT. She was transfused with fresh frozen plasma. Her antinuclear antibody (ANA) was positive and hence referred to our center for further studies. She also had a past history of multiple episodes of epistaxis in the last 6 months. Her physical examination was normal. Her investigations revealed a hemoglobin of 9.2 g/dl, a white blood cell count of 7.1 × 109/L (reference range: 4.0–12 × 109/L), and a platelet count of 2.2 × 109/L (reference range: 1.5–4.5 × 109/L). Hepatic and renal function tests were normal. Her coagulation parameters revealed a prolonged PT of 31.0 s (reference range: 8.0–11.20 s), with an International Normalized Ratio of 3.17. The correction studies done by mixing patient plasma with control plasma showed a PT of 14.6 s. aPTT showed a peculiar characteristic pattern. APTT was 159.9 s (reference range: 25.2–38.0 s), and on mixing patient plasma with control serum in a 50:50 ratio, the aPTT increased to 165 s. She was found to have a positive LA by dilute Russell's viper venom time test. She was found to have reduced levels of Factor II of 4.6% (reference range: 50%–150%) and normal levels of other coagulation factors. She also had ANA and anti-dsDNA antibody positivity and low complement levels. Anti-SM, anti-SSA, anti-SSB, and anti-RNP antibodies were negative. Hence, a diagnosis of SLE with LAHPS and “lupus cofactor phenomenon” was made. LA was persistently positive on repeated tests after 12 weeks. She was not on any medications known to associate with LAHPS., Although the SLICC classification criteria were not met, the patient may evolve further considering her immunological profile.
In pediatric age group, SLE is one of the common causes of LAHPS and these children usually present with bleeding episodes rather than thrombosis. PT and activated partial thromboplastin time when deranged, correction studies are done by mixing patient plasma with equal quantities of control normal plasma. The correction of coagulation tests after mixing normal plasma in a 1:1 proportion indicates the deficiency of the coagulation factor, and the absence of said response suggests the presence of an inhibitor. It is unique for LA (inhibitor) to have this peculiar pattern of prolonged aPTT, which will persist after mixing studies.
It was very interesting to note that this child had aggravation of already prolonged aPTT by 5.1 s (159.9–165 s) after mixing studies [Table 1]. This was thought to be due to an associated “lupus cofactor phenomenon” in LAHPS, first described in a patient with LA and hypoprothrombinemia by Loeliger in 1959. When the patient plasma is added to normal control plasma during mixing studies, clotting time was prolonged instead of shortening. This phenomenon that augments the inhibitor activity by a normal plasma component was called “lupus cofactor phenomenon.”, The phenomenon was thought to be due to a patient's plasma being deficient in an unexplained cofactor that is essential for LA to show its anticoagulant effect. Loeliger suggested that prothrombin could be responsible for the unknown “cofactor,” while some other studies suggest a possibility of β2-glycoprotein I. Matthey et al. in 1989 had recorded this pattern in a family with the diagnosis of antiphospholipid antibody syndrome. Although the exact nature of this cofactor is unknown, it cannot exert its effects unless the LA is present. Pengo et al., in 2019, studied about lupus cofactor phenomenon and concluded that prothrombin is the protein responsible for the observed lupus cofactor phenomenon.
In our child, prednisolone was started at 1 mg/kg and then it was tapered slowly over 5 months. After 3 months, PT normalized, but aPTT was still prolonged. Lupus cofactor phenomenon was not observed this time. There are no studies looking at changes after treatment in these children. She has been followed up for the last 1 year and is clinically doing well on hydroxychloroquine alone. There is no uniform guideline for the treatment of LAHPS, but controlling severe bleeding with blood products and immunosuppression with steroids is the current modality of treatment. The exact reasons for the association and interactions of LA with its cofactors are still not well understood, and future research in this area is needed to light on the existing knowledge gaps.
Statement of ethics and consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's parents have given their consent for patient's images and other clinical information to be reported in the journal. The patient's parents understand that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Pengo V, Zardo L, Cattini MG, Bison E, Pontara E, Altinier S, et al.
Prothrombin is responsible for the lupus cofactor phenomenon in a patient with lupus anticoagulant/hypoprothrombinemia syndrome. TH Open 2020;4:e40-4.
Giordano P, Tesse R, Lassandro G, Fracchiolla D, Ranieri P, Lotito A, et al.
Clinical and laboratory characteristics of children positive for antiphospholipid antibodies. Blood Transfus 2012;10:296-301.
Clauser S, Fischer AM, Darnige L. Quinidine-induced lupus anticoagulant, hypoprothrombinemia, and antiprothrombin antibodies. Am J Hematol 2007;82:330.
Harrison RL, Alperin JB, Kumar D. Concurrent lupus anticoagulants and prothrombin deficiency due to phenytoin use. Arch Pathol Lab Med 1987;111:719-22.
Petri M, Orbai AM, Alarcón GS, Gordon C, Merrill JT, Fortin PR, et al.
Derivation and validation of the systemic lupus International collaborating clinics classification criteria for systemic lupus erythematosus. Arthritis Rheum 2012;64:2677-86.
Mulliez SM, De Keyser F, Verbist C, Vantilborgh A, Wijns W, Beukinga I, et al.
Lupus anticoagulant-hypoprothrombinemia syndrome: Report of two cases and review of the literature. Lupus 2015;24:736-45.
Ahmed AE. Autoantibodies to coagulation factors and bleeding disorders. Clin Rev Allergy Immunol 1998;16:313-9.
Loeliger A, Alsbach EJ; Miss W the TAO. Prothrombin as Co-Factor of the Circulating Anticoagulant in Systemic Lupus Erythematosus? Thromb Haemost 1959;03:237-56.
Yin ET, Gaston LW. Purification and kinetic studies on a circulating anticoagulant in a suspected case of lupus erythematosus. Thromb Diath Haemorrh 1965;14:88-115.
Rivard GE, Schiffman S, Rapaport SI. Cofactor of the “lupus anticoagulant”. Thromb Diath Haemorrh 1974;32:554-63.
Oosting JD, Derksen RH, Entjes HT, Bouma BN, de Groot PG. Lupus anticoagulant activity is frequently dependent on the presence of beta 2-glycoprotein I. Thromb Haemost 1992;67:499-502.
Matthey F, Walshe K, Mackie IJ, Machin SJ. Familial occurrence of the antiphospholipid syndrome. J Clin Pathol 1989;42:495-7.
Lo SC, Oldmeadow MJ, Howard MA, Firkin BG. Comparison of laboratory tests used for identification of the lupus anticoagulant. Am J Hematol 1989;30:213-20.